Intraocular pressure spikes after intravitreal injections
Intravitreal injections increase intraocular pressure (IOP), particularly after the injection of dexamethasone implant, which may lead to long-term elevations in IOP, reports a recent meta-analysis.
“Caution is advised when using intravitreal medication, especially when treating patients with advanced glaucoma; in these cases, prophylactic IOP-lowering medication may be considered,” researchers said.
Seventy-four studies were retrieved from online databases and included in the present analysis. Of these, 68 investigated IOP, while nine looked at retinal nerve fibre layer (RNFL) thickness. The overall methodological quality was good.
Forty-six articles assessed the interaction between intravitreal injection of any vascular antiendothelial growth factor (VEGF) and postinjection IOP. Pooled analysis revealed that IOP was significantly elevated immediately after injection (weighted mean difference [WMD], 23.41 mm Hg, 95 percent confidence interval [CI], 18.12–28.70).
After 30 minutes, the IOP WMD dropped to 2.51 mm Hg (95 percent CI, 1.87–3.15), but nevertheless remained significantly heightened. The day following the anti-VEGF injection, IOP was instead significantly lowered (WMD, –0.63 mm Hg, 95 percent CI, –1.04 to –0.22), only reaching normal levels after a week.
Immediately and a day after dexamethasone implants, no significant elevations in IOP were reported. However, significant increases were detected after 1 week (WMD, 2.04 mm Hg, 95 percent CI, 1.31–2.78), 1 month (WMD, 2.49 mm Hg, 1.51–3.46), and 2 months (WMD, 1.65 mm Hg, 95 percent CI, 1.22–2.07) after intravitreal injections. These elevations persisted up to 6 months and normalized by 12 months (p=0.11).